Although selective serotonin reuptake inhibitors (SSRIs) have gained wide acceptance in the off-label treatment of mental disorders in pregnant women, there seems to be an increased risk for serotonergic adverse effects in newborn infants who are exposed to SSRIs during late pregnancy. Hyponatremia as a result of the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) is a relatively common serious side effect of the use of SSRIs in (mostly elderly) adults. Severe hyponatremia as a result of an SIADH is proposed here as part of a neonatal serotonin toxicity syndrome in a newborn infant who was exposed prenatally to an SSRI. The definite reversal to normal serum sodium levels after fluid restriction, the lack of any alternative cause for the SIADH, and the positive temporal relation with a high score on a widely used adverse drug reaction probability scale offer solid support for the hypothesis of a causal relationship between the SIADH and the prenatal sertraline exposure in our neonate. Moreover, accumulative data on the acute enhancement of serotonergic transmission by intense illumination led us to hypothesize that phototherapy used to treat hyperbilirubinemia in the newborn infant could have been the ultimate environmental trigger for this proposed new cause of iatrogenic neonatal SIADH. The speculative role of phototherapy as a physical trigger for this drug-related adverse event should be confirmed in other cases by thorough study of the serotonin metabolism, assay of SSRI levels in cord blood, and serial measurement of plasma levels in exposed neonates. As phototherapy is used frequently in jaundiced neonates and an apparently increasing number of infants are born to mothers who take SSRIs, serotonin toxicity in neonates deserves increased attention.
Phototherapy-Mediated Syndrome of Inappropriate Secretion of Antidiuretic Hormone in an In Utero Selective Serotonin Reuptake Inhibitor–Exposed Newborn Infant
- Views Icon Views
- Share Icon Share
- Search Site
Piet Vanhaesebrouck, Freia De Bock, Alexandra Zecic, Claudine De Praeter, Koenraad Smets, Kris De Coen, Linde Goossens; Phototherapy-Mediated Syndrome of Inappropriate Secretion of Antidiuretic Hormone in an In Utero Selective Serotonin Reuptake Inhibitor–Exposed Newborn Infant. Pediatrics May 2005; 115 (5): e508–e511. 10.1542/peds.2004-2329
Download citation file: